Mar-Apr '04 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | 2001 Ed Dewke

Resident Astronomer Thumbs Down Methotrexate
from Christy D.

Hi Ed:  So sorry to hear about your immune cell counts — this is all so frustrating.

I’m well into my PhD work at the University of London. I live with my husband in Virginia, but regularly fly across the Atlantic. I’m working on Euro50, a telescope which not only will be the largest in the world when completed it will be larger than every existing telescope combined. My team just found out that we made NASA’s short list to work on the Next Generation Space Telescope, too.

I’m struggling a lot with the psoriasis and psoriatic arthritis, and the depression that goes along with it. I took methotrexate throughout the fall with no effect, even as my dose was increased up to 30 mg a week. It just made me sick and made the flights to London unbearable.

I’ve been on cyclosporine (300 mg a day) for three months now. For a bit, it looked like it was going to work, but I’ve rebounded the last few weeks. Sometimes the arthritis pain in my hands and feet keeps me up at night.

I’m starting Enbrel in combination with the cyclosporine later this week.  I have to admit, I’m not terribly optimistic about it.

I’m headed home to visit my parents in a few weeks.  It depresses me a little to have to face them because I still haven’t cleared up despite all my effort. (The town we live in doesn’t have any derms — I have to drive 2 hours each way weekly for blood tests.) My parents’ friends and neighbors are always mystified that I still have “that rash” and are always making stupid suggestions to clear it up, like using lotion (Smacks head — “You mean I spent thousands of dollars suppressing my immune system and I could have cleared it up with this here Vaseline? Dang!”)

In the meantime, I’m just going to try to improve my overall health — walking everyday and trying to cut down on my sugar habit.

Hoping against the rebound for you, -Christy D.

*****

Ed’s Response:  Hello, Christy.  It is always a treat to get your email, even when it contains bad news. 

(Readers, search on “Christy D.” — with the quotation marks — from the homepage to review the background correspondence.  If you like astronomy, you’ll love this batch of mail!)

I’m glad that you are going to continue to take the cyclosporine while you add Enbrel to the regimen.  Cyclo doesn’t have the reputation for helping PA that MTX does, but I guess your derm thinks it’s the next best thing since the MTX wasn’t helping you.  My first experience with cyclosporine required more than 3 months for the drug to start working well ... so do be patient (though we all respond differently).  Enbrel IS supposed to be good for the PA.  (During my disappointing 6 months on Enbrel the only positive effect — and I didn’t realize it until after the fact — was that it did keep my PA at bay.)

Last time you wrote you were considering bowing out of your PhD program and I am THRILLED to read that didn’t happen.  Astronomy needs you.  However, when that big scope is completed and in action, I’ll be checking photos taken through it to see if those new suspected star clusters aren’t errant skin flakes finding themselves on the lens.  Any new nebula sporting the name “ChristyD” will be suspect.  So, be careful!  <wink> 

Write again soon.  (Remember to jot down any new one-liners you hear from the family friends back home.)  -Ed

This Month's Mail | Archives

www.flakehq.com